Hail, Johnston
- When
- June 9, 1:49 PM EST
- Where
- Johnston County, 0.56 mi E of Wilsons Mills
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 35.580, -78.360
Nickel-size hail was reported on Wilson Mills Road.
Initial storms developed along a surface trough axis across central and eastern portions of North Carolina. Additional thunderstorms then developed later in the afternoon and evening as a weak upper level shortwave trough moved east across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Initial storms developed along a surface trough axis across central and eastern portions of North Carolina. Additional thunderstorms then developed later in the afternoon and evening as a weak upper level shortwave trough moved east across the area. There was widespread thunderstorm wind damage with the most significant damage concentrated |in the Triad. Flash flooding became a threat during the evening in the northeast coastal plain with several streets closed in Edgecombe and Halifax Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 12:50 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT TUE JUN 9 2009 .SYNOPSIS... HOT AND HUMID CONDITIONS WILL PERSIST THROUGH LATE IN THE WEEK AS A SURFACE TROUGH OF LOW PRESSURE LINGERS OVER CENTRAL NORTH CAROLINA THROUGH THURSDAY. A WEAK COLD FRONT WILL PUSH SLOWLY SOUTH ACROSS THE REGION THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1000 AM TUESDAY... POTENTIAL INSTABILITY IS HIGH ALREADY WITH SPC ANALYSIS OF MUCAPE OVER 2000J/KG OVER MUCH OF CENTRAL NORTH CAROLINA...AND 12Z RAOB DATA ESPECIALLY AT KGSO AND KRNK SHOWING STEEP LAPSE RATES... WITH MORE MID-LEVEL DRY AIR ON THE KMHX SOUNDING. THE SOUTHERN END OF AN UPPER TROUGH...VISIBLE ON WATER VAPOR IMAGERY EXTENDING FROM THE GREAT LAKES THROUGH KENTUCKY AND TENNESSEE...WILL APPROACH CENTRAL NORTH CAROLINA LATER THIS AFTERNOON RESULTING IN FALLING HEIGHTS ALOFT. WHILE PRECIPITABLE WATER VALUES REMAIN NEAR 1.6 INCHES...THERE IS FORECAST BY BOTH THE NAM AND THE RUC GOOD 850MB THETA-E ADVECTION FROM THE WEST WITH DECENT LIFT ASSOCIATED WITH THE SURFACE TROUGH DEVELOPING BETWEEN 18Z AND 21Z. ALONG WITH INCREASING WINDS ALOFT MOVING TOWARD THE MOUNTAINS LATE WITH THE SHORTWAVE... IT APPEARS AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL NORTH CAROLINA THIS AFTERNOON. THOUGH IT MAY STILL OCCUR IN SOME AREAS...IF THE SURFACE FORCING WOULD HAVE BEEN FORECAST TO BE STRONGER...NUMEROUS THUNDERSTORMS WOULD HAVE BEEN FORECAST FOR THE MORNING UPDATE. WHILE THE RUC FORECASTS MUCAPE APPROACHING 4000J/KG LATER THIS AFTERNOON AND LIFTED INDICES TO -9C...THE NAM FORECASTS LIFTED INDICES TOWARD A MORE MODEST -5C. WRF MODELS SHOW A VARIETY OF SOLUTIONS...WITH A CONSENSUS TOWARD INITIAL DEVELOPMENT EAST OF U.S. 1 AND IN THE FOOTHILLS...AFFECTING OTHER AREAS OF CENTRAL NORTH CAROLINA DURING THE LATE AFTERNOON. GOOD MID-LEVEL CAPE...NEAR 1000J/KG FROM -10 TO -30C...SHOULD PROVIDE FOR THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WITH HAIL AND POSSIBLY DAMAGING WIND. FREQUENT LIGHTNING MAY ALSO OCCUR IN ANY STRONGER STORM. THICKNESSES SUPPORT MOS GUIDANCE VALUES OF HIGHS AROUND 90 OR THE LOWER 90S. SOME DEEP CONVECTION COULD LINGER INTO THE OVERNIGHT HOURS AS THE GFS SHOWS A SUSPICIOUS KINK IN THE MID-LEVEL FLOW...LIKELY CONVECTIVELY INDUCED...BUT THERE HAS BEEN NUMEROUS TIMES IN THE PAST WHERE THE GFS WAS MORE CORRECT THAN WRONG. SEEING HOW THE CURRENT UPPER AIR PATTERN IS FAVORABLE FOR RESIDUAL MCS ACTIVITY TO ADVECT INTO THE AREA...WILL KEEP A SLIGHT CHANCE POP IN ACROSS THE NORTHERN HALF OVERNIGHT. LOWS IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 330 AM TUESDAY... WEDNESDAY AND WEDNESDAY NIGHT... MODELS SHOW PRONOUNCED SUBSIDENT WARMING IN THE WAKE OF THE EXITING MID-LEVEL S/W ENERGY TO START THE DAY WEDNESDAY AS THE MID-LEVEL RIDGE AXIS SHIFTS OVER THE REGION. PRECIPITABLE WATERS FALL BACK TO NEAR NORMAL (AT OR ABOVE 1.08)UNDER THE DEEP W-NWLY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL(7 TO 10 DEGREES)...AS LOW-LEVEL THICKNESSES ARE PROGGED TO BE IN THE BALLPARK OF 1422 TO 1427 METERS. HIGH IN THE LOWER TO MID 90S. THE HOT AND HUMID CONDITIONS WILL RELEASE STRONG SBCAPE(2500 TO 3000 J/KG)...WHICH WILL BE MORE THAN ENOUGH FOCUS ISOLATED CONVECTION ALONG WEAK AND LOCALIZED SURFACE FORCING OF THE PIEDMONT TROUGH AND SEABREEZE BOUNDARY. MODELS CONTINUE TO INSIST THAT A MINOR S/W DISTURBANCE AND/OR REMNANTS OF A DECAYING MCS WILL EMANATE EAST INTO THE MID-ATLANTIC STATES WEDNESDAY NIGHT. PRECIPITABLE WATERS IN THE REGION INCREASE TO 140 TO 180 PERCENT OF NORMAL IN A WAVE OF 850-700 THETA-E ADVECTION. MODELS SHOW EVIDENCE OF BOTH SUFFICIENT NOCTURNAL BL AND ELEVATED INSTABILITY WEDNESDAY NIGHT WITH A 1000 TO 1500 JOULES OF ML CAPE WITH A POCKET OF 6.5 TO 7.0 C/KM MID-LEVEL LAPSE RATES SPREADING OVER THE AREA. WILL RAISE POPS TO SMALL CHANCE OVERNIGHT. LOWS IN THE UPPER 60S TO LOWER 70S. THURSDAY AND THURSDAY NIGHT...A LOW AMPLITUDE SHORTWAVE TROUGH WILL PUSH EAST INTO THE NE AND MID-ATLANTIC REGION LATE THURSDAY THROUGH THURSDAY NIGHT. 30 TO 60 METER HEIGHT FALLS WILL OVERSPREAD THE AREA IN TANDEM WITH A WEAK BAROCLINIC FRONTAL ZONE TO SUPPORT A FAIRLY DEEP ZONE OF ASCENT. WHILE THE RETARDED ARRIVAL OF SYNOPTIC SCALE LIFT MAY BE A LITTLE TOO LATE TO TAP INTO THE STRONG INSTABILITY (3000 TO 3500 J/KG) AVAILABLE DURING PEAK HEATING...THE PRE-FRONTAL TROUGH IN PLACE OVER CENTRAL NC COMBINED WITH A 55 TO 60 KT UPPER JET STREAK SWINGING EAST INTO THE AREA SHOULD 40 TO 50 PERCENT CONVECTIVE COVERAGE... WITH CHANCE POPS CONTINUING OVERNIGHT AS FRONTAL ZONE PUSHES EAST THROUGH THE AREA. WHILE THE 30KTS OF VERTICAL SHEAR IS NOT OVERLY IMPRESSIVE...IT WILL BE MORE THAN SUFFICIENT GIVEN THE IMPRESSIVE INSTABILITY TO SUSTAIN SOME STRONG/SUPPORT CORES. LOW LEVEL THICKNESSES CHANGE LITTLE FROM WED (MID1420S) BUT EXPECT A FEW MORE CLOUDS DUE TO EXPECTED CONVECTION. AFTERNOON TEMPERATURES IN THE UPPER 80S TO LOWER 90S. LOWS THURSDAY NIGHT IN THE UPPER 60S NW TO LOWER TO MID 70S SE. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 415 AM... WEAK SURFACE TROUGH FORECAST ACROSS CENTRAL NORTH CAROLINA FRIDAY. UPPER LEVEL SUPPORT IS WEAK AS MID AND UPPER TROUGHS TO THE WEST FRIDAY MORNING FLATTEN AND SHEAR AS THEY APPROACH. EXPECT SHOWERS TO BE MAINLY AFTERNOON AND EVENING... AND BASIN TOTAL RAINFALL AMOUNTS TO BE LIGHT. GFS AND ECMWF MODELS IN AGREEMENT IN INCREASING PRECIPITABLE WATERS SATURDAY. THE ECMWF HAS A DECENT VORTICITY MAXIMA PASSING THROUGH THE STATE BUT THIS IS SUSPECT GIVEN THE NEARLY ZONAL PATTERN. ALSO SUSPECT AS MID LEVEL FLOW IS FROM THE WEST TO WEST NORTHWEST. SATURDAY RAIN CHANCES WILL NOT DEPART MUCH FROM RAIN CHANCES OF FRIDAY. THE 00Z ECMWF DEPICTS A SIGNIFICANT UPPER TROUGH FOR SUNDAY AFTERNOON BUT WITH NO SUPPORT FROM OTHER MODELS. WILL CONTINUE TO KEEP RAIN CHANCES MAINLY AFTERNOON AND NOT FAR FROM CLIMATOLOGY. WITH AN UPPER RIDGE JUST WEST OF THE MISSISSIPPI RIVER... MID AND UPPER LEVEL FLOW WILL BE WEST NORTHWEST OVER NORTH CAROLINA. WILL DECREASE RAIN CHANCES MONDAY AFTERNOON FROM THOSE FORECAST FOR SUNDAY... TO LOW CHANCE. LOW LEVEL THICKNESS NOT TOO FAR FROM CLIMATOLOGY DURING THE PERIOD. WITH MID AND UPPER LEVEL FLOW RELATIVELY ZONAL AT WEST TO WEST NORTHWEST... WILL KEEP MOST HIGH TEMPERATURES AT 85 TO 90... WITH MORNING LOWS AT 65 TO 70. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 150 PM TUESDAY... PRIMARY AVIATION CONCERNS WILL BE SCATTERED THUNDERSTORMS OVER CENTRAL NORTH CAROLINA DURING THE AFTERNOON AND THROUGH THE EVENING. THE SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY DIMINISH OVERNIGHT... WITH MOST AREAS SHOWING MVFR CONDITIONS IN FOG LATE TONIGHT. AREAS WITH DEEPER MOISTURE...SUCH AS TOWARD KFAY AND KRWI...COULD HAVE PERIODS OF IFR CONDITIONS IN CEILING AND VISIBILITY LATE TONIGHT AND INTO WEDNESDAY MORNING. AFTER ANY MVFR OR IFR CONDITIONS LIFT WEDNESDAY MORNING...ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE MAINLY TOWARD THE TRIAD LATE IN THE DAY...AND TOWARD THE SANDHILLS AND COASTAL PLAIN. A FEW THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...ESPECIALLY NORTH OF KFAY. AGAIN...LOCAL MVFR AND IFR CONDITIONS COULD OCCUR IN THE MOIST AIR MASS OVERNIGHT WEDNESDAY. UNTIL A FRONT MOVES THROUGH LATE IN THE WEEK...EXPECT AREAS OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS...AND LATE NIGHT AND EARLY MORNING AREAS OF STRATUS AND FOG. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && NEAR TERM...DJF/BL SHORT TERM...BL AVIATION...DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1006 AM EDT TUE JUN 9 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1006 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. FREQUENT LIGHTNING...AND LOCALIZED POOR DRAINAGE FLOODING WITH ANY SLOW MOVING STORM...MAY ALSO OCCUR. THE GREATEST THREAT FOR SEVERE WEATHER SHOULD COME BETWEEN 3 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WHILE A HOT AND HUMID AIRMASS IN PLACE OVER CENTRAL NORTH CAROLINA WILL SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY...THE GREATEST FOR SEVERE STORMS WILL OCCUR LATE THURSDAY AND INTO FRIDAY AS A WEAK SURFACE BOUNDARY CROSSES THE AREA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER THAT OCCURS. DJF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 136 PM EDT TUE JUN 9 2009 NCZ027-041-042-091830- JOHNSTON-NASH-WAKE- 136 PM EDT TUE JUN 9 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF NASH...WAKE AND JOHNSTON COUNTIES THROUGH 230 PM EDT... AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER WENDELL...MOVING SOUTHEAST AT 5 TO 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE WENDELL...LINWOOD... AND EMIT. SMALL HAIL...GUSTY WINDS TO AROUND 40 MPH...BRIEFLY HEAVY RAIN AND LIGHTNING CAN BE EXPECTED. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...AND LAWN FURNITURE COULD BE BLOWN AROUND. MOVE INDOORS AS STORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF LIGHTNING. DJF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 159 PM EDT TUE JUN 9 2009 NCZ086-091845- HOKE- 159 PM EDT TUE JUN 9 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE COUNTY THROUGH 245 PM EDT... AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SILVER CITY AND JUST NORTH OF RAEFORD...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE RAEFORD AND ROCKFISH. SMALL HAIL...GUSTY WINDS OF AROUND 40 MPH...BRIEFLY HEAVY RAIN AND LIGHTNING CAN BE EXPECTED WITH THE STORM. THE WINDS ARE CAPABLE OF BLOWING AROUND LIGHT OBJECTS SUCH AS TRASH CANS AND LAWN FURNITURE. REMEMBER THAT TREES OFFER NO PROTECTION FROM LIGHTNING. DJF
The Raleigh/Durham radar (KRAX), 15 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
18 thunderstorm wind, 12 hail, 4 flash flood. Local standard time, as filed.
Nickel-size hail was reported on Wilson Mills Road.
Nickel size hail was reported in downtown Smithfield.
Trees were blown down on power-lines in and around the Smithfield city limits.
Numerous trees were blown down around Four Oaks, some of which were blocking roads.
Two trees were blown down along Ita Road.
Several trees blown down in Whitakers.
Quarter-size hail lasted several minutes in Wagram.
One tree was blown down near Leggett.
One tree was blown down near Seven Bridges Road.
Flooding was reported on on Highway 258 just south of Scotland Neck.
High water from flash flooding reported across Morning Star Church Road.
Two feet of flash flood water was reported on Whitefield Road, Glenview Road and Church Street. Numerous roads were closed due to the flooding.
Nickel-size hail was reported on New Salem Road.
Quarter-size hail was reported near Pfafftown.
Numerous trees were blown down across all of Northern Edgecombe County from Whitakers south and east.
Flash flood waters threatened a few residences in Whitakers. Numerous roads were also flooded across northern portions of the county.
Several trees and power-lines down near Aventon, some trees were down across area roads.
Numerous trees and power-lines were down in and Clemmons. Approximately 50 tree were downed on Tanglewood Golf Course.
Quarter to golf ball size hail was reported near Polkton.
Several trees were blown down across Straight Gate Road.
Several trees were blown down in the northwest portion of the county near Tyro.
Trees and power-lines were blown down across Horseshoe Neck Road. Local fire department was responding to remove debris.
One tree was blown down near the intersection of John Young Road and Allred Road.
One tree was blown across near the intersection of Briggstown Road and Allred Road.
One tree was blown down onto Reynold Mill Road.
One tree was blown down on Beulah Hill Church Road.
One tree was blown down along Highway 15-501.
One tree was blown down across Orange Grove Road. There were other trees down in central portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177700, 177701, 177702, 177736, 177737, 177703, 177739, 177740, 177704, 177741, 177742, 177674, 177683, 177686, 177705, 177708, 177711, 177714, 177743, 177691, 177744, 177715, 177745, 177719, 177746, 177748, 177749, 177724, 177750, 177751, 177752, 177753, 177754, 177755.